Duke Mathematical Journal

Schrödinger operators with magnetic fields. I. general interactions

J. Avron, I. Herbst, and B. Simon

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J., Volume 45, Number 4 (1978), 847-883.

First available in Project Euclid: 20 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35P25: Scattering theory [See also 47A40]
Secondary: 47F05: Partial differential operators [See also 35Pxx, 58Jxx] (should also be assigned at least one other classification number in section 47) 81C05


Avron, J.; Herbst, I.; Simon, B. Schrödinger operators with magnetic fields. I. general interactions. Duke Math. J. 45 (1978), no. 4, 847--883. doi:10.1215/S0012-7094-78-04540-4. https://projecteuclid.org/euclid.dmj/1077313102

Export citation


  • [1] S. Agmon, Spectral properties of Schrödinger operators and scattering theory, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 2 (1975), no. 2, 151–218.
  • [2] J. Aguilar and J. M. Combes, A class of analytic perturbations for one-body Schrödinger Hamiltonians, Comm. Math. Phys. 22 (1971), 269–279.
  • [3] J. E. Avron and I. W. Herbst, Spectral and scattering theory of Schrödinger operators related to the Stark effect, Comm. Math. Phys. 52 (1977), no. 3, 239–254.
  • [4] J. E. Avron, I. W. Herbest, and B. Simon, The Zeeman effect revisited, Phys. Rev. Lett. 62A (1977), 214–216.
  • [5] J. E. Avron, I. W. Herbest, and B. Simon, Formation of negative ions in magnetic fields, Phys. Rev. Lett. 39 (1977), 1068.
  • [6] J. E. Avron, I. W. Herbest, and B. Simon, Separation of the center of mass in homogeneous magnetic fields (Schrödinger operators in magnetic fields II), Ann. Physics, to appear.
  • [7] J. E. Avron, I. W. Herbest, and B. Simon, Schrödinger operators with magnetic fields. III. Atoms in magnetic fields, to be submitted to Comm. Math. Phys.
  • [8] M. Š. Birman and M. Z. Solomjak, Estimates of singular numbers of integral operators. III. Operators in unbounded domains, Vestnik Leningrad. Univ. 24 (1969), no. 1, 35–48, Eng. translation Vest. LSU Math 2(1975), 9–27.
  • [9] M. Š. Birman and M. Z. Solomjak, Estimates for the singular numbers of integral operators, Uspehi Mat. Nauk 32 (1977), no. 1(193), 17–84, 271.
  • [10] R. Blankenbecler, M. L. Goldberger, and B. Simon, The bound states of weakly coupled long-range one-dimensional quantum Hamiltonians, Ann. Physics 108 (1977), no. 1, 69–78.
  • [11] M. J. Combes, R. Schrader, and R. Seiler, Classical bounds and limits for energy distributions of Hamiltonian operators in electromagnetic fields, Ann. Physics, to appear.
  • [12] M. Cwickel, Weak type estimates for singular values and the number of bound states of Schrödinger operators, Ann. of Math. 106 (1977), 93–102.
  • [13] E. B. Davies, Properties of the Green's functions of some Schrödinger operators, J. London Math. Soc. (2) 7 (1974), 483–491.
  • [14] E. B. Davies, Scattering from infinite sheets, Proc. Cambridge Philos. Soc., to appear.
  • [15] P. Deift and B. Simon, On the decoupling of finite singularities from the question of asymptotic completeness in two body quantum systems, J. Functional Analysis 23 (1976), no. 3, 218–238.
  • [16] J. D. Dollard, Asymptotic convergence and the Coulomb interaction, J. Mathematical Phys. 5 (1964), 729–738.
  • [17] J. L. Doob, Stochastic processes, John Wiley & Sons Inc., New York, 1953.
  • [18] V. Enss, A note on Hunziker's theorem, Comm. Math. Phys. 52 (1977), no. 3, 233–238.
  • [19] W. Faris, Essential self-adjointness of operators in ordered Hilbert space, Comm. Math. Phys. 30 (1973), 23–34.
  • [20] J. Glimm and A. Jaffe, Boson quantum field models, Mathematics of contemporary physics (Proc. Instructional Conf. (NATO Advanced Study Inst.), Bedford Coll., London, 1971), Academic Press, New York, 1972, pp. 77–143.
  • [21] A. Grossman, Momentum-like constants of motion, Statistical Mechanics and Field Theory eds. R. N. Senand and C. Weil, Halsted Press, 1972.
  • [22] I. W. Herbst, Unitary equivalence of stark Hamiltonians, Math. Z. 155 (1977), no. 1, 55–70.
  • [23] H. Hess, R. Schrader, and D. A. Uhlenbrock, Domination of semigroups and generalization of Kato's inequality, Duke Math. J. 44 (1977), no. 4, 893–904.
  • [24] L. Hörmander, The existence of wave operators in scattering theory, Math. Z. 146 (1976), no. 1, 69–91.
  • [25] T. Ikebe and T. Kato, Uniqueness of the self-adjoint extension of singular elliptic differential operators, Arch. Rational Mech. Anal. 9 (1962), 77–92.
  • [26] A. Jaffe, A $\lambda\phi^4$ cutoff field theory, Princeton University thesis, unpublished, 1965.
  • [27] K. Jörgens, Zur Spektraltheorie der Schrödinger-Operatoren, Math. Z. 96 (1967), 355–372.
  • [28] K. Jörgens and J. Weidmann, Spectral properties of Hamiltonian operators, Springer-Verlag, Berlin, 1973.
  • [29] T. Kato, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966.
  • [30] M. Klaus, On the bound state of Schrödinger operators in one dimension, Ann. Physics 108 (1977), no. 2, 288–300.
  • [31] S. Kuroda, On the existence and the unitarity property of the scattering operator, Nuovo Cimento 12 (1959), 431–454.
  • [32] S. T. Kuroda, On a paper of Green and Lanford, J. Mathematical Phys. 3 (1962), 933–935.
  • [33]1 S. T. Kuroda, Scattering theory for differential operators. I. Operator theory, J. Math. Soc. Japan 25 (1973), 75–104.
  • [33]2 S. T. Kuroda, Scattering theory for differential operators. II. Self-adjoint elliptic operators, J. Math. Soc. Japan 25 (1973), 222–234.
  • [34] R. Lavine and M. O'Carroll, Ground state properties and lower bounds for energy levels of a particle in a uniform magnetic field and external potential, J. Mathematical Phys. 18 (1977), no. 10, 1908–1912.
  • [35] E. H. Lieb, Bounds on the eigenvalues of the Laplace and Schrödinger operators, Bull. Amer. Math. Soc. 82(1976), 751–753 and in prep., 1976.
  • [36] E. H. Lieb, B. Simon, and A. S. Wightman, Studies in Mathematical Physics, Princeton University Press, 1976.
  • [37] E. H. Lieb and H. Thirring, Bound for the kinetic energy of fermions which proves the stability of matter, Phys. Rev. Lett. 35 (1975), 687.
  • [38] E. H. Lieb and H. Thirring, Inequalities for the moments of the eigenvalues of the Schrödinger Hamiltonian and their relation to Sobolev inequalities, in [36].
  • [39] M. Rid and B. Saĭ mon, Methods of modern mathematical physics. II. Fourier analysis, self-adjointness, Academic Press [Harcourt Brace Jovanovich Publishers], New York, 1975.
  • [40] M. Rid and B. Saĭ mon, Methods of modern mathematical physics. III Scattering Theory, Academic Press, New York, 1978.
  • [41] M. Rid and B. Saĭ mon, Methods of modern mathematical physics. IV. Analysis of operators, Academic Press [Harcourt Brace Jovanovich Publishers], New York, 1978.
  • [42] M. Reed and B. Simon, The scattering of classical waves from inhomogeneous media, Math. Z. 155 (1977), no. 2, 163–180.
  • [43] G. V. Rosenbljum, The distribution of the discrete spectrum for singular differential operators, Dokl. Akad. Nauk. 202 (1972), no. 5.
  • [44] M. Schechter, Spectra of Partial Differential Operators, North-Holland Publishing Co., Amsterdam, 1971.
  • [45] M. Schechter, Essential self-adjointness of the Schrödinger operator with magnetic vector potential, J. Functional Analysis 20 (1975), no. 2, 93–104.
  • [46] M. Schechter, Scattering theory for elliptic systems, J. Math. Soc. Japan 28 (1976), no. 1, 71–79.
  • [47] M. Schechter, Cut-off potentials and forms extensions, Lett. Math. Phys. 1 (1975/77), no. 4, 265–273.
  • [48] E. Seiler and B. Simon, Bounds in the Yukawa2 quantum field theory: upper bound on the pressure, Hamiltonian bound and linear lower bound, Comm. Math. Phys. 45 (1975), no. 2, 99–114.
  • [49] B. Simon, Coupling constant analyticity for the anharmonic oscillator. (With appendix), Ann. Physics 58 (1970), 76–136.
  • [50] B. Simon, Schrödinger operators with singular magnetic vector potentials, Math. Z. 131 (1973), 361–370.
  • [51] B. Simon, Univeral diamegnetism of spinless bose systems, Phys. Rev. Lett. 36 (1976), 804–806.
  • [52] B. Simon, On the number of bound states of two-body Schrödinger operators, Princeton University Press, 1976, a review, in [36].
  • [53] B. Simon, The bound state of weakly coupled Schrödinger operators in one and two dimensions, Ann. Physics 97 (1976), no. 2, 279–288.
  • [54] B. Simon, Analysis with weak trace ideals and the number of bound states of Schrödinger operators, Trans. Amer. Math. Soc. 224 (1976), no. 2, 367–380.
  • [55] B. Simon, An abstract Kato's inequality for generators of positivity preserving semigroups, Indiana Univ. Math. J. 26 (1977), no. 6, 1067–1073.
  • [56] B. Simon, Geometric methods in multiparticle quantum systems, Comm. Math. Phys. 55 (1977), no. 3, 259–274.
  • [57] B. Simon, Kato's inequality and the comparison of semigroups, J. Functional Analysis, to appear.
  • [58] B. Simon, Lower semicontinuity of positive quadratic forms, Proc. Roy. Soc. Edinburgh, to appear.
  • [59] B. Simon, Lectures on Trace Ideal Methods, Cambridge University Press, to appear.
  • [60] B. Simon, Functional integration and quantum physics, Pure and Applied Mathematics, vol. 86, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York, 1979.
  • [61] B. Simon and R. Høegh-Krohn, Hypercontractive semigroups and two dimensional self-coupled Bose fields, J. Functional Analysis 9 (1972), 121–180.
  • [62] D. R. Yafeev, A remark concerning the theory of scattering for a perturbed polyharmonic operator, Math. Notes 15 (1974), 260–265.
  • [63] R. P. Feynman and A. Hibbs, Quantum Mechanics and Path Integrals, McGraw Hill, Hightstown, New Jersey, 1965.
  • [64] T. Kato, Remarks on Schrödinger operators with vector potentials, Int. Eqn. and Op. Th., to appear.
  • [65] L. Pitt, A compactness condition for linear operators in function spaces, submitted to J. Op. Th.
  • [66] B. Simon, Maximal and minimal Schrödinger operators and forms, J. Op. Th., to appear.
  • [67] E. B. Davies, Eigenfunction expansions for singular Schrödinger operators, Arch. Rational Mech. Anal. 63 (1976), no. 3, 261–272.
  • [68] Ira W. Herbst and Alan D. Sloan, Perturbation of translation invariant positivity preserving semigroups on $L\sp2(\bf R\spN)$, Trans. Amer. Math. Soc. 236 (1978), 325–360.
  • [69] P. G. Dodds and D. H. Fremlin, Compact operators in Banach lattices, submitted to J. Functional Analysis.
  • [70] H. Hogreve, R. Schrader, and R. Seiler, A conjecture on the spinor functional determinant, Free University of Berlin preprint.